Brain tweaking

Let me just start by saying I’m a proponent of antidepressants. They help many people, including me. However, like all medicine, none of them is for everyone. For certain people but not others, some have intolerable side effects, interact with other medicines or medical conditions, or just plain don’t work. And so here I am with my current medicine. If you take antidepressants, or if your doctor recommends one to you, by all means don’t stop it or refuse it because of what I write here. They are a lifesaver for many. This is just my personal experience, and I recommend you do some research before you start any medication.

But, for me, while this one helped my mood, the side effects suck. I have had headaches, for weeks at a time, and my heart has felt like it is going to explode. I can literally feel my pulse throughout my body. So, good mood, crazy anxiety-feelings. So, OK, this one isn’t for me, it’s only been a few months on it, I’ll just transition to another one… . Not as easy as I thought.

I knew people who had yucky experiences with this medicine before, side effects-wise. But, if I had known, or if my doctor had told me, how hard it is to get off it, I would have never started it. Apparently, I now know, it is one of the worst medicines to quit because of its short half-life and thus what they call “discontinuation symptoms.” What this really means is WITHDRAWAL. Fucking crazy withdrawal. And I haven’t even been on it very long and was at a medium dose. I cannot imagine what this is like for people on higher doses for a long time.

My doctor warned me not to stop taking this medicine abruptly because the side effects can be really bad, so even though I’ve wanted off of it for about a month, I followed her advice. I can only imagine how bad I would be feeling if I had quit cold turkey. Shudder…

I dropped my dose for a couple of weeks, and this week I started taking it every other day. That “other” day, or no-pill day, SUCKS. The first no-pill day I could barely keep my eyes open, lights seemed extremely bright, my brain was pulsating, I felt majorly pissed off about nothing, and just in generally felt really spazzy. I seriously told my husband to not talk to me because I just wanted to scream at him. For No Reason. I yelled at walls for bumping into me, I yelled at my hair brush for getting tangled in my hair. That kind of illogical anger. The next no-pill day was better during the day, but by the nighttime I was sitting in the shower crying in one of those mental modes where I feel like nothing will ever be right again. Luckily, I have been through that feeling before and I know I just have to wait for it to pass, and I was able to sleep it off. Today is the 3rd no-pill day and I’ve woken up with a headache. Hopefully that is the worst of it…

I am soooo ready to be over this week and start a new week with a new medicine. I feel like that may be a rough week too, because it can take 1-3 weeks for it to get into my system, but I just hope it is more of a “normal” shittiness than this insane “discontinuation” shittiness. And I think through this I’ve learned that I need to stick to SSRIs, not SNRIs. Norepinephrine, the N in SNRI, is apparently not something I need to fuck with. I’m stickin’ with straight serotonin tweaking in the future.

The medicine I am changing to is a newer form of the medicine I took previous to this one, so I am hoping that I will be able to tolerate it well but that it will be updated enough to work. I had success with the old one, but, as sometimes happens after awhile of use, it stopped being effective.

Welcome to my mental-coaster.

Advertisements

8 thoughts on “Brain tweaking

  1. Oh no, that sounds really awful! I’ve contemplated asking my Dr about a prescription to treat my anxiety but I’m afraid to take that step because of side effects like this that I continually hear about from other people. Hope you feel better soon!

    • If you need something, don’t be afraid to talk to your doctor. I’ve had a lot of success with several different antidepressants over the years; this particular one just sucks for me. There are a lot of options out there, just know that it might take some time to find the thing that works best for you.

  2. Late to comment–I’m so sorry you’re feeling so awful. I had the same hangover-type withdrawal when I tapered off of Lexapro a few years ago. I ended up tapering MUCH more slowly than my doctor recommended because I couldn’t tolerate the quick taper. Like, it took me months to get off of it.

    I don’t do well on SNRIs, either. SSRIs rule. Feel better soon!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s